Clinical Case Study
Exercise, alcohol and insulin administration
Dr. Miles Fisher
Diabetic Hypoglycemia June 2008, Volume 1, Issue 1: page 12
This issue covers the case of a 38-year old man with an 11-year history of type 1 diabetes, which was generally well controlled. For the past nine years he had followed a basal bolus insulin regimen, and monitored his blood glucose regularly. He had no evidence of diabetic complications. On attending a party he administered his evening insulin injection two hours later than usual. He drank four glasses of wine with a meal, and joined in the dancing that followed. Approximately three hours after retiring to bed, he experienced an attack of hypoglycemia with a subsequent convulsion. An ambulance was called and the paramedics administered intramuscular glucagon without checking his blood glucose. The patient was taken to the local hospital and diagnosed with a compression fracture of the lumbar spine caused by the seizure, which was treated with simple analgesia. His hypoglycemia was caused by a combination of increased physical activity, alcohol, and the delay in his evening insulin injection coupled with the pharmacokinetic actions of human soluble insulin.
Keywords: type 1 diabetes, hypoglycemia, insulin